Another apparent heparin overdose-related death Another apparent heparin overdose-related death | allnurses

Another apparent heparin overdose-related death

  1. 0 A very sad story from a local medical center:

    Published Friday April 2, 2010

    Death prompts stiffer control
    By Michael O'Connor and Rick Ruggles

    A commonly used blood thinner that can be a life-saver during hospital stays can turn deadly if given in too high a dose.

    An overdose of the drug may have played a role in the death of a Texas toddler Wednesday at the Nebraska Medical Center, hospital officials said.

    The officials said hospital staffers took steps Thursday to reduce the risk of future overdoses.

    full story:http://www.omaha.com/article/20100402/NEWS01/704029894
    •  
  2. 14 Comments

  3. Visit  mamamerlee profile page
    #1 2
    The article mentions dialysis, and says the dose was given for 5 hours. That is a looong dialysis treatment.

    I'd like to know who actually prepared the med - pharmacy or nursing? And was it a matter of the decimal place?

    My heart goes out to the parents. So sorry.
  4. Visit  oramar profile page
    #2 2
    It does seem like the article tip toes around what ACTUALLY happened. We need to know when, what and how the actual mistake happened.
  5. Visit  Indy profile page
    #3 2
    They say that a "pharmacy staff" person will oversee the administration of heparin at the bedside from now on??

    Clearly they have God working for pharmacy, who can be in a whole lot of places at once. No. Wait, that's nurses. Somebody hasn't thought through to how many doses of heparin are given in a given hospital at a given time. Maybe we should just go back to giving everyone an aspirin and not using heparin anymore, eh?

    /sarcasm off

    And why is a two year old getting dialysis for five hours. Many adults can't stand it that long.
  6. Visit  oncnursemsn profile page
    #4 0
    This is so tragic. That it keeps happening means the word isn't getting out. My students have to use a pharm guide on their PDA's, and when they look up the adult heparin dose: 5000 units BID or TID, their PDA references the heparin as "Hep-Loc". I nearly went ballistic when I saw that, and now make it a point for every clinical group to make sure they know the different strengths. When will we learn?
  7. Visit  ghillbert profile page
    #5 1
    Hemodialysis often goes for more than 5 hrs.
  8. Visit  dscrn profile page
    #6 0
    Terrible tragedey..my prayers are with the family...
  9. Visit  oramar profile page
    #7 1
    Quote from Indy
    They say that a "pharmacy staff" person will oversee the administration of heparin at the bedside from now on??

    Clearly they have God working for pharmacy, who can be in a whole lot of places at once. No. Wait, that's nurses. Somebody hasn't thought through to how many doses of heparin are given in a given hospital at a given time. Maybe we should just go back to giving everyone an aspirin and not using heparin anymore, eh?

    /sarcasm off

    And why is a two year old getting dialysis for five hours. Many adults can't stand it that long.
    I have worked at some very small h ospitals where the pharmacy isn't open from 11-7am. NO pharmacist in the hospital. So I guess that means no Heparin drips can be started.
  10. Visit  ukstudent profile page
    #8 5
    "the girl underwent small bowel, liver and pancreas transplants in december. she was making a good recovery and by early february was discharged and back with her parents in one of the hotel-style family rooms on the hospital's campus.
    but she developed a virus and infection and returned to the nebraska medical center on feb. 13, her father said.
    the virus caused her kidneys to shut down so she started undergoing dialysis, he said.
    her father said she was getting the heparin intravenously during the dialysis.
    it is unclear exactly how the overdose occurred. he said hospital staff told him preliminarily that it appears the overdose, which happened monday, occurred because “the setting on the iv pump was not checked properly.”
    he said his daughter received the wrong dose for five hours before the problem was noticed."

    it looks like she was very sick, in acute renal failure and on crrt. continuous renal replacement therapy is a type of dialysis done in the icu that, as the name implies, is done continuously for 24 hours a day for days at a time. the crrt had not finished after 5 hours, however, the overdose was noticed around 5 hours after being started.
  11. Visit  DoGoodThenGo profile page
    #9 0
    Quote from oramar
    It does seem like the article tip toes around what ACTUALLY happened. We need to know when, what and how the actual mistake happened.
    Well things would be kept mum, wouldn't they? I mean you just know a lawsuit is coming and given the recent and past events of heparin over dosages, some involving a rather famous Hollywood actor's children sooner or later courts are going to simply start throwing up their hands and awarding huge amounts out of exasperation.

    Not wishing to cast stones, nor hit a healthcare professionals when they are down, but come on now, we have had several years of this and if there isn't a hospital and or healthcare worker that hasn't heard of heparin "problems", they must have been under a rock. Just blaming Baxter isn't going to get one off the hook forever (if it ever did).

    In the past cases of heparin errors, we have seen that nurses simply "grabbed" whatever vial was in the Pyxis drawer assuming it was the correct dosage for peds, and went ahead and administered. That the drawers were stocked incorrecty by the pharmacy or whatever will only get one so far, the "Five Rights" teaches us various safe guards to make sure nurses are giving the proper meds to the proper patient.
  12. Visit  P_RN profile page
    #10 0
    this is so sad. my condolences to the family on their loss of their precious child.

    many years ago insulin (stay with me here) came in two forms u40 and u80. that was either40 units to the cc or 80 units to the cc. beau-coups of errors happened. when insulin was standardized to only u100 errors decreased exponentially!

    why can't heparin follow this? why is heparin dispensed in tiny little bottles with tiny little print? why are all the bottles round? why not triangular, square etc.? why not big bottles with big print with only one dose in each?

    i know the answer already......$$$$$$. to hades with life when $$$$$ is the goal.

    this child suffered a disastrous course of hospitalization and probably would not have benefited from the above, but maybe a case like the quaid babies would have.
  13. Visit  BabyLady profile page
    #11 0
    We only use two concentrations of heparin on our NICU, so it's easy to take a quick look at the vial for each administration and tell if it's the correct concentration or if the pharmacy placed the wrong vial in the Omnicell.
  14. Visit  DoGoodThenGo profile page
    #12 0
    Hospital in question announces a new "fix" for the problem of med errors:
    http://www.kgwn.tv/story.aspx?ID=3887&Cat=2

Must Read Topics


close